New York, 2002

Damaging Winds in New York, June 23, 2002

June 23, 2002 · NWS ALY · 2 events in 2 counties and zones

Widely scattered thunderstorms developed along a stationary front during the late afternoon and evening of June 23, in the Mohawk Valley. Two seperate storms became briefly severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Widely scattered thunderstorms developed along a stationary front during the late afternoon and evening of June 23, in the Mohawk Valley. Two seperate storms became briefly severe. A weather spotter measured a wind gust of 64 mph in the town of Glen, Montgomery County. No damage was reported from this storm. The second severe storm moved into Dutchess County, knocking down trees in the town of Rhinebeck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 23, 2:05 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 23, 2:05 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
305 PM EDT SUN JUN 23 2002

.DISC...SVR WX STILL A POSSIBILITY LATE THIS AFTN AND EVE.
CAPE/LOW-LEVEL SHEAR PARAMETERS LOOK TO BE CONDUCIVE TO SVR WX...BUT
MAX UPR LVL WINDS ONLY 35-40 KTS LATE THIS AFTN/EVE OVR ALB AND
RELATIVELY SLOW STORM MOVMNT WL BE INHIBITING FACTORS TO A MAJOR SVR
EVENT.  MAGLENTA EQUATION MARGINALLY INTO THE MAJOR SEVERE EVENT
CATEGORY OVER ALB...BUT WAS A LITTLE FURTHER INTO THE MAJOR SEVERE
EVENT CATEGORY WITH THE 12Z ETA DATA.  BETTER WIND FLOW FCST TO
OCCUR N OF ALB WHERE SVR WX APPEARS TO BE MORE LIKELY.

FOR THE PAST FEW RUNS THE AVN/ETA HAVE HAD MAJOR DIFFERENCES
CONCERNING THE EARLY PART OF THE WORK WEEK.  AVN STRONGLY INFLUENCED
BY MCS/S OCCURING ACRS THE NRN PLAINS/NRN GRTLKS AND KEPT BRINGING
MSTR/MCS TYPE SYSTEMS INTO FCST AREA.  ETA MODEL ALLOWED DRIER CNDN
AIRMASS TO TAKE HOLD WITH VERY DRY AIR FOR MON/MONDAY NIGHT.  WITH
THE 12Z RUN THE AVN CAME AROUND TO THE ETA SOLUTION FOR MONDAY BUT
RAPIDLY BRINGS BACK PCPN TO THE REGION FOR MONDAY NIGHT.  ETA HOLDS
OFF PCPN UNTIL TUES AND IS MUCH LIGHTER WITH LESS EXTENSIVE PCPN.
SINCE THE AVN HAS TRENDED TWRD THE ETA LATELY...WL CONT TO USE THE
ETA AS THE MODEL OF CHOICE AND HOLD OFF ANY PCPN UNTIL TUES WITH
PTLY SUNNY SKIES.

HYDRO STATUS...SOME HEAVY RAINFALL AMOUNTS PSBL MAINLY LT THIS AFTN
AND THIS EVNG (1-2 INCHES IN TSTMS)...BUT NO HYDRO PROBLEMS EXPECTED
AS BASIN AVRGS SHLD NOT BE MORE THAN 1/2 TO 3/4 INCH.  WILL STILL
NEED TO WATCH WX STTN...BUT MAIN THREAT SHOULD BE URBAN FLOODING.

.ALY...NONE.

MAGLARAS

In the hours before

Special weather statement, Jun 23, 3:59 PM EST, 31 minutes before
NYZ051-052-232130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
459 PM EDT SUN JUN 23 2002

...A STRONG THUNDERSTORM IN ALBANY COUNTY...

AT 459 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES NORTHEAST OF ALTAMONT...OR 5 MILES SOUTHWEST OF ROTTERDAM...
MOVING EAST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

VOORHEESVILLE AT 510 PM EDT...
GUILDERLAND AT 520 PM EDT...
COLONIE AT 525 PM EDT...
LOUDONVILLE AND LATHAM AT 530 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR SOUTHEASTERN NEW YORK.

KOLECI
Special weather statement, Jun 23, 4:22 PM EST, 8 minutes before
NYZ053-054-232145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
522 PM EDT SUN JUN 23 2002

...A STRONG THUNDERSTORM IN RENSSELAER COUNTY...

AT 522 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES SOUTHWEST OF MENANDS...OR OVER ALBANY...MOVING EAST AT 25 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

WYNANTSKILL AT 530 PM EDT...
WEST SAND LAKE AND POESTENKILL AT 535 PM EDT...
AVERILL PARK AT 540 PM EDT...
STEPHENTOWN AT 545 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR SOUTHEASTERN NEW YORK.

KOLECI

The radar

The Albany radar (KENX), 40 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
June 23, 4:30 PM EST
Where
Montgomery County, Glen
Measured
64 kt (74 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.883, -74.333

Thunderstorm Wind, Dutchess

When
June 23, 8:00 PM EST
Where
Dutchess County, Rhinebeck
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.917, -73.917

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305347, 5305348.